Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 32, NWS Grand Forks, ND

June 25, 2011Benson County, Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 25, 2011, 8:32 PM CDT for Benson County, Eddy County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2011, 8:32 PM CDT (01:32 UTC)
Expired
Jun 25, 2011, 9:30 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 141 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 9:29 PM CDTHAIL 15 W New Rockford, NDNICKEL AND QUARTER SIZED HAIL JUST COVERED THE GROUND.
Jun 25, 9:39 PM CDTHAIL 0.886 N New Rockford, NDABOUT 3 MINUTES OF DIME TO NICKEL SIZED HAIL... ENDED AT 942 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 8:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS53 KFGF 260132
SVRFGF
NDC005-027-260230-
/O.NEW.KFGF.SV.W.0032.110626T0132Z-110626T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
832 PM CDT SAT JUN 25 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 930 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
  BARLOW...OR 40 MILES SOUTH OF DEVILS LAKE...MOVING TO THE NORTH AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ROCKFORD AROUND 845 PM CDT.
  SHEYENNE AROUND 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4792 9929 4792 9870 4758 9900 4758 9926
      4759 9927 4766 9927 4767 9930 4775 9931
TIME...MOT...LOC 0132Z 198DEG 21KT 4759 9917
WIND...HAIL 60MPH 1.00IN

$$

JR
1 follow-up statement
528 
WWUS53 KFGF 260206
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT SAT JUN 25 2011

NDC005-027-260230-
/O.CON.KFGF.SV.W.0032.000000T0000Z-110626T0230Z/
BENSON ND-EDDY ND-
906 PM CDT SAT JUN 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN EDDY
AND SOUTHEASTERN BENSON COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL 930
PM CDT...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
SOUTHEAST OF SHEYENNE...OR 23 MILES SOUTHWEST OF DEVILS LAKE...MOVING
TO THE NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN BENSON AND WESTERN EDDY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4792 9929 4792 9870 4758 9900 4758 9926
      4759 9927 4766 9927 4767 9930 4775 9931
TIME...MOT...LOC 0207Z 198DEG 21KT 4782 9906

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:12 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 25, 7:12 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
712 PM CDT SAT JUN 25 2011

.DISCUSSION...

THE MAIN CHALLENGE OVERNIGHT WILL BE HOW CONVECTION OVER NC ND
EVOLVES AS COLD FRONT SHIFTS EAST. ALL SHORT TERM GUIDANCE...AND
IN PARTICULAR THE HRRR MOVES THUNDERSTORMS OVER THE DEVILS LAKE
BASIN WITHIN THE NEXT FEW HOURS...THEN INTO THE NORTHER RED RIVER
VALLEY AFTER 06Z. THERE WILL BE LOCALLY HEAVY RAINFALL AS THE
FRONT SLOWS DOWN LATER TONIGHT...AND WILL MENTION IN THE DEVILS
LAKE BASIN INTO THE NORTHERN VALLEY. THERE COULD BE SOME STRONGER
STORMS WITH MARGINALLY SEVERE HAIL...WITH WINDS POTENTIALLY A
BIGGER CONCERN THIS EVENING AS STORMS ARE BOWING A BIT EAST OF
MINOT CURRENTLY.

&&

.AVIATION...

A COLD FRONT IS EXPECTED TO ADVANCE EASTWARD INTO NORTHEASTERN ND
OVERNIGHT...AND BEGIN TO STALL ACROSS NORTHWESTERN MN AND EASTERN
ND TOMORROW MORNING. THE FRONT WILL BRING SHOWERS AND
THUNDERSTORMS MOVING FROM WEST TO EAST. SINCE THE COLD FRONT WILL
PASS THROUGH KDVL FIRST...EXPECT THE CONVECTION TO AFFECT THIS
SITE FIRST...THEN PROGRESS TO THE EAST. THE WINDS ALONG THE FRONT
MAY BE FAIRLY LIGHT AND VARIABLE...BUT ANY THUNDERSTORMS COULD
CAUSE GUSTY AND ERRATIC WINDS TONIGHT AND SUNDAY.

&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING CONTINUES AROUND THE SHEYENNE RIVER ITS
ENTRY INTO THE MAIN STEM OF THE RED RIVER...ALONG WITH THE GRAND
FORKS AND OSLO AREA. MAJOR FLOODING IS NOW OCCURRING AT THE WEST
FARGO DIVERSION ALONG THE SHEYENNE. THIS IS A RESULT OF RECENT
HEAVY RAINS IN SOUTHEASTERN NORTH DAKOTA...AND THE FLOODING SHOULD
BE FAIRLY SHORT IN DURATION. HOWEVER...MORE RAINFALL IS EXPECTED
ACROSS THIS AREA SUNDAY EVENING AS THE NEXT SYSTEM MOVES THROUGH.
THIS COULD ALSO BRING RURAL FLOODING IN SOUTHEASTERN NORTH DAKOTA...
AS THE RECENT RAINS HAVE SATURATED THE SOILS AND CAUSED SEVERAL
WASHOUTS OF ROADS IN THE AREA...ESPECIALLY IN RANSOM COUNTY.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT SAT JUN 25 2011/

DISCUSSION...FORECAST CHALLENGE CONCERNS T THREAT REMAINDER OF
WEEKEND HEAVY RAIN POTENTIAL AND TEMPERATURES. STILL SOME
DIFFERENCES ON TIMING OF COLD FRONTAL BOUNDARY AND SURFACE LOW
CENTER PLACEMENT HOWEVER MODELS COMING INTO A LITTLE BETTER
CONSENSUS. WITH GEM AND NAM TRENDING FARTHER SOUTH SIMILAR TO
GFS/ECMWF WILL TREND FORECAST TO GFS/ECMWF SOLUTION.

EARLY AFTERNOON SURFACE LOW POSITION NEAR MT/SD/WY BORDER BEST
DEPICTED BY GFS. ASSOCIATED SURFACE BOUNDARY EXTENDS FROM SW ND INTO
N CENTRAL ND. AS SHORT WAVE OVER W MT LIFTS NE THIS AREA LOOKS TO
BE THE FAVORED LOCATION FOR DEEP CONVECTIVE DEVELOPMENT LATER THIS
AFTERNOON. EAST OF BOUNDARY AND INTO LOCAL FORECAST AS FAR EAST AS
THE VALLEY AREA DEWPOINTS HAVE RISEN INTO THE LOWER 60S HOWEVER
LOOKS TO BE SUFFICIENT CIN IN PLACE TO LIMIT ANY EARLY DEVELOPMENT.
THIS EVENING HOWEVER MODELS SPREAD 1000-1500 J/KG CAPE ACROSS REGION
ALONG WITH SUFFICIENT INSTABILITY. SO ANY CONVECTION TO OUR WEST
SHOULD HOLD TOGETHER AS IT PROPAGATES E. AT THIS POINT UNSURE OF
AREAL COVERAGE OF STORMS SO AM HESITANT TO GO HIGHER THAN CHANCE
POPS. LOW LEVEL JET NOT IMPRESSIVE SO WOULD EXPECT CONVECTION TO
DIMINISH AFT SUNSET. FAVORED INSTABILITY AND CAPE WOULD FAVOR ANY
LATE NIGHT CONVECTION ACROSS SOUTHERN FA. WITH THERMAL RIDGE OVER FA
EXPECT TEMPERATURES TO HOLD UP OVERNIGHT.

COLD FRONT WILL SAG SOUTHWARD SUNDAY. HOW FAR BOUNDARY DROPS WILL
DETERMINE WHERE BEST POTENTIAL FOR CONVECTION/SEVERE POTENTIAL WILL
BE. OVERALL MODEL CONSENSUS IS HAVING BOUNDARY BISECTING FA FROM NE
TO SW EARLY AFTERNOON AND SAGGING SLOWLY SOUTH AS IT BECOMES
PARALLEL TO UPPER FLOW. ASSOCIATED SURFACE LOW POSITION ALONG
BOUNDARY WILL HAVE AN IMPACT ON BETTER CONVECTIVE POTENTIAL AND
SEVERE MODE BUT MODELS VARY WITH THIS. AT THIS POINT SOUTHEAST HALF
OF FA LOOKS TO HAVE BEST POTENTIAL FOR PCPN. PRECIPITABLE H2O VALUES
AHEAD OF BOUNDARY AROUND 1.5 INCHES SO WILL NEED TO MONITOR FOR
LOCALLY HEAVY RAIN POTENTIAL. FLASH FLOOD GUIDANCE BETWEEN 2 TO 3
INCHES HOWEVER GROUND REMAINS SATURATED FROM RAINS EARLIER IN THE
WEEK. MOST RECENT RAINS ALSO WASHED OUT MANY RURAL ROADS IN RANSOM
COUNTY. FOR THIS WILL ISSUE FLASH FLOOD WATCH FOR FAR SOUTHERN
COUNTIES. TEMPERATURES TRICKY AND DEPENDENT ON FRONTAL LOCATION AND
CLOUD TRENDS. MODEL INTEGRATED RH FIELDS SHOWING POTENTIAL FOR QUITE
A BIT OF CLOUD COVER WHICH WOULD HOLD TEMPERATURES/INSTABILITY DOWN.

CONVECTION SHOULD CONTINUE TO PROPAGATE SOUTH AND EAST SUNDAY
EVENING CLEARING MOST OF FA BY EARLY AM. COOLEST TEMPERATURES
EXPECTED ACROSS NW FA AS COLD ADVECTION KICKS IN.

TEMPERATURES WILL BE COOLER MONDAY AS COLD ADVECTION SPREADS ACROSS
FA IN WAKE OF CFP. CONFIDENCE LOW ON PCPN OR T POTENTIAL HOWEVER FOR
NOW WILL FOLLOW PERSISTENCE.

WE WILL THEN DRY OUT TUESDAY AS HIGH BUILDS IN. TEMPERATURES LOOK TO
BE BLO AVERAGE BASED ON THERMAL COLUMN.

LONG TERM [TUESDAY NIGHT - FRIDAY]...

THE REGION SHOULD GET SOME WARM AND DRY WEATHER FOR THE MIDDLE OF
THE WEEK. SOME MODELS INDICATE A LITTLE PCPN THROUGH THURSDAY...BUT
THINK HIGH PRESSURE WILL BE THE DOMINANT FACTOR...SO REMOVED ANY
MENTION OF PCPN. THE MAIN CHALLENGE FOR THIS FORECAST DEALS WITH A
COLD FRONT PASSAGE LATER IN THE PERIOD. THE MODELS HAVE SIGNIFICANT
DIFFERENCES AS FAR AS TIMING...WITH THE GFS MUCH SLOWER THAN THE
ECMWF AND GEM. IT IS TOO DIFFICULT TO DETERMINE THE TIMING YET SINCE
IT IS STILL SO FAR OUT...SO MUCH OF THE LATER PERIOD INCLUDES POPS
FOR THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY THROUGH SUNDAY EVENING
     FOR NDZ049-052-053.

MN...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY THROUGH SUNDAY EVENING
     FOR MNZ029.

&&

DK
Hazardous weather outlook, Jun 25, 5:36 AM CDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
536 AM CDT SAT JUN 25 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
536 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THROUGHOUT
THE DAY. THUNDERSTORM CHANCES WILL INCREASE ACROSS EASTERN NORTH
DAKOTA THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...BUT SOME STORMS MAY BE CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WIND.

IN ADDITION...RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS
ACROSS THE RED RIVER BASIN DUE TO RECENT RAINFALL. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT AS
A COLD FRONT MOVES ACROSS THE REGION. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND...ESPECIALLY ACROSS THE SOUTHERN
RED RIVER VALLEY AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA.
ISOLATED TORNADOES AND PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE.
STAY TUNED FOR FURTHER UPDATES.

IN ADDITION...RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS
ACROSS THE RED RIVER BASIN DUE TO RECENT RAINFALL. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:54 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner66 min
Jun 25, 8:53 PM CDTAreal Flood AdvisoryFGFBenson, Eddy, Ramsey, Towner8 hr
Jun 25, 9:01 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner59 min
Jun 25, 9:29 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy46 min
Jun 25, 10:02 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey46 min
Jun 25, 10:17 PM CDTSevere Thunderstorm WarningFGFEddy, Nelson58 min
Jun 25, 10:43 PM CDTFlash Flood WarningFGFEddy7 hr
Jun 25, 10:59 PM CDTAreal Flood AdvisoryFGFBenson, Grand Forks, Nelson, Ramsey, Walsh7 hr
Jun 26, 5:57 AM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.